[Skip to Content]
[Skip to Content Landing]
Article
July 1989

Intravitreal Antibiotic Therapy With Vancomycin and AminoglycosideAn Experimental Study of Combination and Repetitive Injections

Author Affiliations

From the Retina Service and the Howe Laboratory of Ophthalmology, Massachusetts Eye and Ear Infirmary, Department of Ophthalmology, Harvard Medical School, Boston, Mass (Drs Oum, D'Amico, and Wong), and the Department of Ophthalmology, College of Medicine, Pusan National University, Korea (Dr Oum).

Arch Ophthalmol. 1989;107(7):1055-1060. doi:10.1001/archopht.1989.01070020117043
Abstract

• We evaluated the retinal toxic reaction of combined intravitreal therapy with regimens of 1.0 mg of vancomycin hydrochloride and 400 μg of amikacin sulfate or 1.0 mg of vancomycin hydrochloride and 100 μg of gentamicin sulfate in the rabbit eye. The effects of reinjecting each combination a second or third time, separated by 48-hour intervals, were also examined by ophthalmoscopy and light and transmission electron microscopy. The initial administration of either regimen did not produce toxic reaction. After two injections, five of six eyes with vancomycin-gentamicin therapy and three of six eyes with vancomycin-amikacin therapy displayed focal areas of retinal toxic reaction on histologic study. After three injections, all eyes treated with either regimen showed histologic evidence of more advanced retinal toxic reaction primarily involving the outer retina and retinal pigment epithelium. The present study demonstrates the safety of an initial intravitreal injection of vancomycin and aminoglycoside but shows increasing retinal toxic reaction with repetitive combination therapy.

×